Well, what a surprise! Not really. I've lost faith in dr's over the past few years. I found this place as a result of posting to another group dedicated to arthritis. I listed a post about my Levaquin & Celebrex interaction and few people responded maybe their rheumies are smarter than mine. Fortunately, someone recently steered me in this direction thank goodness! Now, I'm beginning to piece things together. I guess I'm having a difficult time sorting through all the msgs. My story goes like this.
Have had RA (rheumatoid arthritis) for 3 years now and many soft tissue/tendon problems for years prior to diagnosis. Seemed to be responding to the med's when I got an upper respiratory infection...my rheumy put me on Levaquin (what was he thinking?) even though I was currently on synthroid, celebrex, plaquenil, prilosec, and methotrexate and had been on prednisone up until a few short months prior.
Anyhow, after taking the Levaquin I had an immediate reaction dizziness, lightheadedness, palpatations, jittery, etc., I called the pharmacist and he said no interactions blah, blah, blah, I called the dr.s office of course it took a day for someone to get back to me and I got a lame response at that. I quoted the PDR which stated increased risk of adverse reaction with NSAIDS (hello celebrex!) and I stopped taking it after the third day, yet the palpations, increased heart rate, and by then heart arrhythmia did not stop.
I got really paranoid and scheduled an appt with a cardiologist who was reluctant to blame another doctor's prescription for Levaquin "oh no an antibiotic couldn't do that and besides it would be out of your system by now (3 weeks later)" Further cardio tests were scheduled. My synthroid dosage became suspect and I was put on a course of Xanax until I could get in to see my rhuemy. The cardio dr who after many tests confirmed a diagnosis of atrial premature contractions, and mitral valve regurgitation wanted me to start more meds. I felt I was a little young (45) to be on seven (7) drugs...I thought these guys are going to kill me.
To make an long story short I stopped all the med's I was on...except for the syntroid. Approximately 10 weeks later the heart thing completely went away...completely, the cardio dr. has no explanation. He cavalierly responded, "well you're the healthiest person I'm going to see all day so let's not waste anymore time let's just schedule a follow up in a couple of weeks..." Of course the rheumy won't fess up either.
Not quite done yet...just a little more to go...come (March) 3 mos after Levaquin...you guessed it...I still have a nagging sinus infection for which I am prescribed Ceftin, luckily a different family of antibiotics, but also a corticosteroid nasal spray. Two weeks later (coincidence? maybe?) I'm having problems with tendonitis of my Achilles(!) and forearms and wrists which has not been resolved to date with my current RA drug Enbrel. Interesting ay? I've been going along thinking it's just my RA. Now, I think different.
My question how can a responsible rheumatologist prescribe any of the quinolones to any of his patients? Most of them have got to be on some type of NSAID. Guess he's too busy driving his Porsche and playing golf to read a PDR or medical journal.
I now am beginning to question if my whole saga with arthritis didn't start with all the antibiotics I had been prescribed for a post surgical infection 12 years ago....when all my problems started...
Help...are there any comprehensive posts which could clarify my concerns/questions or do I have to read all 4,481? I have no doubt my recent tendonitis is related to the Levaquin...anyone ever been diagnosed with RA and suspect quinolones the culprit...'cause I've read some posts pointing toward auto-immune connections?...help!
Can anyone recommend a dr. who is familiar with these ADRs?
And of course sitting here writing this is making my wrists hurt...guess I should have made it a shorter post...:^)
Last Updated 8/02/04